Format

Send to

Choose Destination
Pediatrics. 2011 Feb;127(2):e494-7. doi: 10.1542/peds.2010-1965. Epub 2011 Jan 17.

Fulminant hepatitis after 10 days of acetaminophen treatment at recommended dosage in an infant.

Author information

1
Department of Paediatrics, Ospedale Infantile Regina Margherita, Turin, Italy. francesco.savino@unito.it

Abstract

Acetaminophen is considered a safe drug for children, although hepatotoxicity may develop after overdosing. Reports of liver failure after repeated therapeutic doses of the drug have been rare. Here we describe the case of an infant who developed acute liver failure after administration of acetaminophen for 10 days at a total dose of 720 mg/day (72 mg/kg per day). The patient had high levels of aspartate aminotransferase (11 735 U/L) and alanine aminotransferase (6611 U/L) accompanied by encephalopathy and an increased ammonium level (266 μg/dL). Intravenous N-acetylcysteine therapy resulted in rapid improvement of the child's clinical condition and laboratory test results. Health care providers should be aware that multiple doses of acetaminophen in infants may lead to acute hepatic failure. N-acetylcysteine therapy should be initiated in cases of drug-induced acute liver failure.

PMID:
21242227
DOI:
10.1542/peds.2010-1965
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center